Welcome, Guest. Please sign in or register.

Did you miss your activation email?

Life with bowel cancer

Community user

Weight gain during treatment

Anyone experiencing weight gain with chemo, my hubby has gained 2stone since beginning his treatment earlier this year and has just been given another 6 cycles. He thinks it's the steroids given with his treatment that's the cause and it's clearly upsetting him so considering stopping the steroids. Any advice would be welcomed

itfc1959

@Emily talk it through with your team. I ate like a horse throughout chemo and by the end I would have eaten people if I thought I could get away with it. I put on all the weight I lost following the post-op complications, so I wasn't too bothered, but if your husband is concerned then one of the things you need to consider is nausea, which is what the steroids are for, and if that is a compromise you are willing to make.

Alva

Although I didn't have this problem, other patients having treatment at the same time did. Nurses said that the steroids increase your appetite and that it's a question of being aware of that and not eating more than normal.
I have a friend with rheumatoid arthritis on steroids and he had the same problem - he found that once he was aware why he kept feeling hungry, he was able to ignore it. Hope this is of some help

Chris82

Hi. I had a similar experience. Fortunately I don't need steroids with my current chemo, which is good.

Perhaps discuss whether the steroids could be reduced or stopped and what the consequences would be? I much prefer not having them but it might be that he needs them for anti sickness.

Another thing to think about is the balance of weight gain. My understanding and experience is that chemo + steroids = fat gain! Maintaining strength and muscle is much more important so perhaps think about making sure he's getting enough protein and exercise.

Community user

Thank you @itfc1959 @Alva @Chris82 your advice is all much appreciated and I shall pass it on to hubby. We have increased protein in to his diet but he isn't doing any exercise as he is so lethargic at the moment so I'm guessing he can work off the excess weight once chemo stops. It's just worrying how much more weight he will gain. I will suggest he speaks to a physiotherapist. He was taking anti sickness pills but the steroids could be what's keeping the nausea at bay.

DianeS

Hi @Emily I was in exactly the same situation as your hubby. I had 12 cycles of Oxy and 5-fu and over the 6 months I gained exactly 2 stone and was hardly recognisable. It's very difficult to continue with exercise when you are so tired, but it becomes a vicious circle. My onc and a health specialist both told me to walk as much as I could even when I was fatigued. I found I was eating to keep the sickness at bay, even got up through the night having midnight feasts! I was on steroids too. Two years further on I've managed to lose 1.5 stone but the other half just won't come off. I think I would mention the hunger to hubby's oncologist and see if they can offer any advice Diane :x::x::x::x:

Community user

Hi and thank you @DianeS this forum is so helpful, the wealth of experience and knowledge is so much better than having to worry on your own and being fobbed off so many times by the medics who are on repeat with "try not to worry" one can't help but worry when it feels like everything is piling on top of an already difficult diagnosis. Hubby is always hungry and when he tries to ignore it he feels more lethargic and sickly. I will get him to speak with the nurses again. Take care and thank you again Diane :x::x::x:

steve707

Hi @Emily Started chemo May and have put on 6kg, I even put weight on when I had the cancer. My Oncologist was not concerned about the weight gain, however I have now made more of an effort to loose some weight to keep fitter.We walk a minimum of 2.5 miles a day and have now started using our rowing machine after having the ok from the Oncologist. I am on Oxygen and 5fu, on cycle 5 now. I have found that I still eat even when feeling nauseous, then found when I was feeling ok I would start having cravings which I have had to stop.Hope this is of help. :x::x::x:

Community user

Hi @steve707 well done for getting stuck in with an exercise plan, I don't imagine it's easy but you are certainly in the driving seat by the sounds of it. I'm trying to give my hubby lots of encouragement to exercise as we have all the equipment at home but for now he is managing to potter round the garden. Thank you for sharing your experience I'm sure it will spur hubby on when I read it to him. Take care :x::x:

Tiffany

Hi @Emily. Yes same happened to my hubby. He couldn't bear it either and as his side effects were manageable and he wasn't too tired he insisted he came off them. He hasn't noticed the difference at all in the way he felt (he does sleep better) but more importantly for him he is back to his original weight.

Tiffany :x:

Community user

@Tiffany hi, sleep is another issue we have noticed and during the 3 days of chemo it's madness, nibbling all night while wide awake, drinking gallons coz he's dehydrated and alternating between bed and the loo. Your hubby must be feeling better without the weight and steroids, there's enough deal with without all the added frustrations isn't there.
Take care :x:

HH79

Hi @Emily I know the weight gain is so odd you have in head images of frail thin bald people having cancer treatment. I put on 2.5 stone! Didn't really make efforts to lose it in my 4m off and worrying now will put same on!!! Will watch how eat and force more exercise. Would sleeping tablet help at night eap on days have steroids? I take them. Might look at reducing steroids, I'll need rolling to Chemo if put same on again!! :x:

springer michelle

I put on a couple of stone after initially losing lots, I've got down a bit but want to lose more however I love food and treats!

Community user

Hello @HH79 you are so right in the perception of cancer patients but truth is everyone looks so healthy. Every patient is loved so much by family and friends that body image is the last thing we think about we just want you all well again. Sleeping tabs may be an option but will suggest Nytol as that has been mentioned a lot on the forum first. wishing you well and thank you for your reply :x::x:

Community user

@springer michelle and you rightly deserve treats my favourite saying is life is short and a privilege for us all so live and enjoy as much as you can :x:

Margaret68

Hi @Emily. My dad has put on two stone since starting chemo in Jan. The steroids have certainly increased his appetie but he looks so well. Chemo finished now and waiting for op date in sept. We are wondering if there is a 'come down' when you stop taking steriods hopefully he will sleep! :x::x:

Community user

Hello @Margaret68 seems like there is a weight gain trend and also the steroids being responsible for the lack of sleep. I hope your dad has a successful op and hopefully someone can let us know how long it takes for the 'cone down' post treatment :x::x:

steve707

Hi @Emily, As far as exercising your doing the right thing, slow but sure. I started by walking around the garden then I would go and meet the wife from work, and then to and from work. The 2.5 miles I do as a minimum is by taking a walk to lidl to get some rolls.A small incentive as well, we love the bread from there. Just do what you can and slowly start trying a bit more when comfortable.Even when tired a small walk in the garden can help. Hope all goes well.:x::x::x:

tisme

Emily I put weight on with the chemo. I had lost over a stone and a half when I was ill and with surgery. I started to put it back on during chemo plus more. It has not shifted and not through the want of trying.